(Closed) terrible acne after birth control

posted 7 years ago in TTC
Post # 2
Member
1586 posts
Bumble bee
  • Wedding: August 2012

View original reply
knpswp:  Following.  I went on BCP in August, and it wasn’t too bad but the last few months it’s been all over my face, shoulders and back.  I’m getting desperate as nothing I do seems to be helping. 

Post # 3
Member
569 posts
Busy bee
  • Wedding: February 2013

Since your hormones, and thus your skin, changed, you need to change your routine.

I had adult acne even on the pill, but when I went off BC my routine no longer worked and I had to adjust.  I used to use a daily cleanser and a twice weekly scrub, I had to ditch my cleanser (didn’t do anything) switched to a daily scrub that’s more gentle, and encorporated a weekly pore refining mask (I love love love Lush Cosmetic’s Cupcake mask when I can get my hands on it, but I’ll use just about any mask from the store that refines/cleans pores, isn’t the peel off kind, and doesn’t contain salicylic acid.)  I also started moisturizing, which with oily skin I never thought I’d need to do, but I found that moisturizing after my nightly wash helped even out the oily and dry spots on my face.

Ditch any products with salicylic acid, if you have them.  Its good for drying out oily skin, but doing that long-term actually makes your skin produce more oil.  Its better to experiement until you have a routine that evens everything out.

Also take a look at any makeup routine you have.  I had to switch from regular foundation to a BB cream (which is pretty much a tinted moisturizer.  As a bonus they usually have SPF & a variety of other skin-care things, some brands include acne fighting ingredients)

I am not a dermatologist, this is just my observations with my own skin care, but I hope some of this helps!

 

PS: Lush’s Cupcake mask is REALLY harsh, they warned me the first time I bought it.  It works for me on a once-weekly basis (I keep it in the freezer to make it last longer than the date on the jar), but I just thought I’d throw that out there!

  • This reply was modified 6 years, 8 months ago by UsagiTsukino.
Post # 4
Member
1720 posts
Bumble bee
  • Wedding: May 2013

just want to say I am in the same shoes! I literally had such nice skin that strangers on the street would walk up to me and be like oh my god! when I went off the pill at first it was just a few pimples here and there when it was midcycle (ovulation) then it was stretching out from mid cycle till after my period ….now it just seems like by the time the last cycles pimples go away I have a day before the next ones show up!

Post # 5
Member
666 posts
Busy bee
  • Wedding: City, State

I had some terrible acne last year, not from BC, not really sure what caused it. Like you, it was near my mouth and in the chin area. Too Much Information but it was GROSS, cystic acne with large clusters of smaller zits on top of that. I actually covered it up with gauze and plasters when I was going out because I didn’t want any dirt getting on it, AND I didn’t want anyone to see it! I’d used Proactiv for sometime but it just stopped working for me. Did a bunch of research and tried a lot of different products, and since I’ve struggled with acne all my life, I know that I have to try a product for at least a month to give it a chance to work. Had no luck until finally what worked was a line called Exposed Skincare. There was a big difference within 2 weeks and I haven’t had a nasty breakout like that in almost a year. Be prepared that at first it’s going to feel harsh and your skin will feel kinda raw, dont give up, just cut back a little on how often you use it. I found that using the cleanser once a day was enough, but i used the daytime lotion and nightly serum every day as directed. I’ve eased back now to only using it twice a week and the acne hasn’t returned. 

Post # 6
Member
7414 posts
Busy Beekeeper
  • Wedding: May 2014

View original reply
knpswp:  I found when I went off HBC my face went crazy.  Honestly, it took a year or maybe more to get better.  The flare ups were the same, chin area and mostly the week before my period.  It’s a lot better now (I’ve been off HBC for a little over 3 years).  I found that I had to be more gentle with my skin and I changed up my routine a little bit – but making sure to give each change time to work, nothing will fix it overnight.

I also found that a good spot treatment helped.

Other things – wearing long sleeves to bed has helped (my arm/shoulder was rubbing against my chin) & changing my sheets (or at least pillowcases) more frequently and using sensitive skin detergent and softeners

Post # 7
Member
1839 posts
Buzzing bee
  • Wedding: October 2013

I struggled with acne as a teen and was put on Accutane and BCP. I didn’t finish the Accutane due to a bad reaction but my acne was pretty much gone. Fast forward 12 years and I stop the pill to give my body a break. Acne came back full force. I went back on BCP but it never completely went away. I went on Spironolactone as well and that helped a lot. Its an androgen blocker so it helped regulate my hormones (also killed my sex drive). When I went off the pill again at the beginning of last year (in anticipation of TTC) I remained on the Spiro for a few months. When I stopped, my skin stayed pretty good. My cycles, however were very out of whack. During this time, I found out I had subclinical hypothyroidism. Since becoming pregnant, I’ve had pretty bad acne on my back and minor breakouts here and there on my face. I am currently 17 weeks and have been using unrefined coconut oil on my back and face (and belly…and boobs) and that seems to be helping. My back is clearing up a bit as well as my face.

Honestly, I’m not sure there is much to be done with hormonal acne. My naturopath had me start seed cycling to try to balance my hormones but I wasn’t doing that for very long before becoming pregnant so I can’t say if that would have helped. The spironolactone definitely helped but it can’t be taken during pregnancy. In fact, I stopped it about 4 months prior to TTC just incase. I have heard that cutting out dairy can help as well as sugar.

Post # 8
Member
414 posts
Helper bee
  • Wedding: November 2016

Ugh I know your pain!! I stopped taking BC 4 yrs ago and it’s a rollercoaster ride  dealing with my skin for the last few years.  My acne is at it’s worst as an adult. I get bad cystic acne when I have my period. I went to Dermatologist but most them wanted to put me on pills and I didn’t want to be taking anything anymore. For awhile I was using a acne cream that I bought on a trip to Mexico that cleared me up very well but like all other creams it eventually stopped working. I’m always trying something new and like others have said it does take time and patience because you need to use the creams for awhile before seeing the results. I don’t have much advice other than I know exactly what your dealing with.  Just try to stick to a skin care routine and I’ve noticed drinking ALOT of water and not eating so much sugary/greasy food has helped too.

Post # 9
Member
2569 posts
Sugar bee

View original reply
knpswp:  my friend reacted bad to her IUD. she finally when to a dermatologist and they said it was the iud causing the acne so they gave her pills. Maybe you should try seeing a dermatologist and see what they can do for u.

Post # 11
Member
1782 posts
Buzzing bee

I would suggest looking into natural ways to balance your testosterone levels. I had this problem in college, and I’m not looking forward to going off HBC after my wedding (I have an IUD), but I’ve done enough research that I think I can manage it.

There’s a website a girl put out that she made to document her acne struggle and all the things she tried, and I found it helpful. I won’t post it here, so you can message me if you’d like to read it, in case it violates TOS.

What I’ve found is that you have to take vitamins and herbal supplements to help out. Licorice root extract, and things that balance out hormone levels. Begin taking an Omega-3/6 supplement. I found one that has evening primrose oil in it. Stay away from biotin because it made me break out more. Also consider vitamin D-3. My Future Mother-In-Law swore by the live yeast that you break apart (cake yeast?). Her mom would give her and her brother a little pinch every time she’d make bread. You can probably take brewer’s yeast to achieve the same results.

Dr. Perricone has an acne diet that you may consider following if none of that works. Good luck!

Also, no picking at your skin, and try to not touch it. Scarring is the worst. Hyperpigmentation will fade, but pick marks do not.

Post # 12
Member
188 posts
Blushing bee
  • Wedding: October 2016

The same thing happened to me when I stopped taking my birth control pills. I swear by walmart’s Equate version of the proactive system. I use the face wash and moisturizer twice a day (the toner dried my skin out) and have had consistently clear skin except for an occasional bump!

The topic ‘terrible acne after birth control’ is closed to new replies.

Find Amazing Vendors